Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 168, NWS Twin Cities, MN

July 27, 1999Chippewa County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 1999, 6:44 PM CDT for Chippewa County, Minnesota. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1999, 6:44 PM CDT (23:44 UTC)
Expired
Jul 27, 1999, 7:30 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Chippewa County, MN

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:55 PM CDTThunderstorm Wind 60Milan, MNEstimated winds. Steel siding ripped off barn. Numerous trees down in Milan, some on houses.
Jul 27, 7:15 PM CDTThunderstorm Wind 50Montevideo, MNEstimated winds. A few trees down.
Jul 27, 7:15 PM CDTTornado F1Gluek, MNBarn and outbuildings down. Roof off grainery. Trees down. 14 sheep killed.
Jul 27, 7:20 PM CDTThunderstorm Wind 53Montevideo Arpt, MNMeasured windspeed by AWOS.
Jul 27, 7:20 PM CDTThunderstorm Wind 57Clara City, MNEstimated winds. A few trees toppled.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 272347
SVRMSP
MNC023-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 730 PM CDT

* AT 644 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 17 MILES
  NORTHWEST OF MILAN...OR ABOUT 12 MILES EAST OF ORTONVILLE...MOVING
  SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WATSON
  MONTEVIDEO
  MILAN
  MAYNARD 
  ASBURY

A TORNADO WATCH IS ALSO IN EFFECT FOR VTHE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:43 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 27, 1:43 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 PM CDT TUE JUL 27 1999

THE MAIN FORECAST CHALLENGE DURING THE PERIOD IS PRECIP CHANCES.
WARM FRONT LIFTING NORTHEAST INTO NORTHERN MN/SRN CANADA DURG
PERIOD.  HOT PRONG ALSO MOVING INTO CNTRL MN.  VISIBLE SATELLITE
PICTURE SHOWED CUMULUS STREAKS OVR EASTERN NORTH DAKOTA...NEAR NOSE
OF THETAE RIDGE AXIS. EXPECT TSRA TO CONTINUE TO DEVELOP AND
PROPOGATE ALONG THIS AXIS AND SPREAD SOUTHEAST INTO MESOSCALE
CONVECTIVE SYSTEM LATE TONIGHT OVER CENTRAL AND WEST CENTRAL
WISCONSIN BEFORE DAYBREAK.  LATEST ADAP FIELDS SHOWED SBCAPES OVR
EASTERN DKTS OVER 4000 J/KG WITH LIFTED INDICES MINUS 8 OR LESS.
MODEL INDICATE THE BEST CHANCE OF RAIN OR TSRA WILL BE MAINLY AFTER
MIDNIGHT.  WL CONTINUE POPS OVR CWA TONIGHT AND ONLY A SMALL POP
OVER WI PTN CWA ON WED.  WL KEEP A SMALL ON WEDNESDAY NIGHT...MAINLY
OVER NORTHERN PTN OF CWA.  SOUTHWEST PTN SHOULD BE WELL CAPPED.  HOT
TEMPS OVER THE NEXT COUPLE WILL PUSH HEAT INDEXS INTO 100 TO 110
DEGREE RANGE BY THURSDAY. A HEAT ADVISORY MAYBE NEEDED LATER DURG
PD.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jul 27, 3:35 PM CDT, 3 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-280300-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT TUE JUL 27 1999

...SEVERE WEATHER HEADING FOR CENTRAL AND WESTERN MINNESOTA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT. THE
MODERATE RISK AREA INCLUDES THE TWIN CITIES...ST CLOUD...
ALEXANDRIA...REDWOOD FALLS AND MANKATO IN MINNESOTA. EAU CLAIRE...
MENOMONIE AND RICE LAKE ARE INCLUDED WISCONSIN.

SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE EASTERN DAKOTAS...
AND ARE PUSHING EAST TOWARD MINNESOTA. VERY LARGE AND DAMAGING HAIL
HAS ALREADY OCCURRED FROM THESE STORMS.

THE SEVERE THUNDERSTORMS WILL REACH THE ALEXANDRIA...GLENWOOD...
LITTLE FALLS...ST CLOUD...MONTEVIDEO...AND WILLMAR AREAS THIS
EVENING. DURING THIS TIMEFRAME...TORNADOES...LARGE HAIL...AND
DAMAGING WINDS WILL ALL BE POSSIBLE WITH THE STORMS.

LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINE...AND SWEEP SOUTH AND EAST ACROSS THE LAKE MILLE LACS...
HUTCHINSON...MANKATO...AND TWIN CITIES AREAS...THEN INTO WEST
CENTRAL WISCONSIN AFTER MIDNIGHT. DURING THIS STAGE OF
DEVELOPMENT...DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT.

PERSONS ACROSS CENTRAL/SOUTHERN MINNESOTA OR WEST CENTRAL WISCONSIN
ARE URGED TO MONITOR THIS WEATHER SITUATION CLOSELY. SPOTTER GROUPS
AND| EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION TONIGHT.

DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:59 PM CDTSevere Thunderstorm WarningMPXStevens31 min
Jul 27, 6:23 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.